Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Multiple solutions for nonlinear Neumann problems driven by a nonhomogeneous differential operator


Authors: D. Motreanu and N. S. Papageorgiou
Journal: Proc. Amer. Math. Soc. 139 (2011), 3527-3535
MSC (2010): Primary 35J40; Secondary 35J70
Published electronically: February 18, 2011
MathSciNet review: 2813384
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a nonlinear Neumann problem driven by a nonhomogeneous quasilinear degenerate elliptic differential operator $ \operatorname{div} a(x,\nabla u)$, a special case of which is the $ p$-Laplacian. The reaction term is a Carathéodory function $ f(x,s)$ which exhibits subcritical growth in $ s$. Using variational methods based on the mountain pass and second deformation theorems, together with truncation and minimization techniques, we show that the problem has three nontrivial smooth solutions, two of which have constant sign (one positive, the other negative). A crucial tool in our analysis is a result of independent interest which we prove here and which relates $ W^{1,p}$ and $ C^1$ local minimizers of a $ C^1$-functional constructed with the general differential operator $ \operatorname{div} a(x,\nabla u)$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35J40, 35J70

Retrieve articles in all journals with MSC (2010): 35J40, 35J70


Additional Information

D. Motreanu
Affiliation: Département de Mathématiques, Université de Perpignan, 66860 Perpignan, France
Email: motreanu@univ-perp.fr

N. S. Papageorgiou
Affiliation: Department of Mathematics, National Technical University, Athens 15780, Greece
Email: npapg@math.ntua.gr

DOI: http://dx.doi.org/10.1090/S0002-9939-2011-10884-0
PII: S 0002-9939(2011)10884-0
Keywords: Nonlinear Neumann problem, $p$-Laplacian, local minimizers, mountain pass theorem, second deformation theorem, nonlinear regularity theory
Received by editor(s): March 17, 2010
Received by editor(s) in revised form: July 23, 2010, and August 24, 2010
Published electronically: February 18, 2011
Communicated by: Walter Craig
Article copyright: © Copyright 2011 American Mathematical Society